Hail, Gogebic
- When
- July 2, 1:25 AM CST to 1:27 AM CST
- Where
- Gogebic County, 4.34 mi SW of Wellington
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.290, -89.740
A severe thunderstorm dropped large hail near Marenisco on the morning of the 2nd.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MQT wrote it up.
A severe thunderstorm dropped large hail near Marenisco on the morning of the 2nd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jul 2, 12:15 AM CST, 1 hour 10 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MARQUETTE MI 215 AM EDT WED JUL 2 2008 UPDATED AVIATION DISCUSSION FOR 06Z TAFS .SYNOPSIS... ISSUED AT 430 PM EDT WATER VAPOR IMAGERY AND RUC SHOWING A DEEP LOW OVER SOUTHERN HUDSON BAY EMBEDDED IN A LONGWAVE TROUGH OVER EASTERN NORTH AMERICA. A RIDGE BLANKETS THE NORTHERN AND CANADIAN ROCKIES SEPARATING THE EASTERN LONGWAVE FROM ANOTHER OVER THE EASTERN PACIFIC. A WEAK SHORTWAVE IS OVER LOWER MICHIGAN. SURFACE ANALYSIS DEPICTS A LOW OVER NORTHERN ONTARIO WITH A COLD FRONT DRAPED SOUTHWEST INTO NORTH DAKOTA. A LARGE HIGH DOMINATES CONDITIONS OVER SOUTHEAST CONUS. && .SHORT TERM... TONIGHT AND WEDNESDAY ISSUED AT 430 PM EDT A WEAK SHORTWAVE WILL SWEEP THROUGH THE FORECAST AREA LATE THIS AFTERNOON. AVAILABLE LOW LEVEL MOISTURE WILL CONINTUE TO BE MARGINAL. THUS ONLY EXPECTING A SLIGHT CHANCE OF SHOWERS. AFTER THE SHORTWAVE SLIPS THROUGH CONDITIONS SHOULD QUIET DOWN UNTIL AFTER MIDNIGHT. THE COLD FRONT WILL REACH WESTERN LAKE SUPERIOR AROUND 06Z. LOW LEVEL MOISTURE AND ISENTROPIC ASCENT WILL FEED SHOWERS AND THUNDERSTORMS AS THEY SWEEP THROUGH THE AREA WITH THE SHORTWAVE. THE SHORTWAVE WILL TRAVEL THROUGH EASTERN U.P. WEDNESDAY MORNING PRODUCING THUNDERSTORMS. A SECONDARY SHORTWAVE ROTATING THROUGH THE BASE OF THE LOW OVER NORTHERN ONTARIO. CONDITIONS WILLS BE A LITTLE DRIER WITH THIS SECONDARY SYSTEM. .LONG TERM (WED NIGHT THROUGH TUESDAY)... WED NIGHT...A WEAK TRAILING MID LEVEL SHORTWAVE TROUGH COMBINED WITH LINGERING LOW LEVEL MOISTURE AND THE APPROACHING 850 MB THERMAL TROUGH MAY BE ENOUGH TO PRODUCE SOME SCT LIGHT SHOWERS OR SPRINKLES OVER THE WRN CWA...PER GFS AND THE LOCAL HIGH RES WRF. THU...WITH THE MID LEVEL TROUGH TO THE EAST...QVECTOR DIV WILL DOMINATE WITH SFC HIGH PRES AND COOLER/DRIER AIR PUSHING INTO THE REGION. NRLY FLOW WILL KEEP MAX READINGS NEAR LAKE SUPERIOR IN THE LOWER TO MID 60S WITH MAX VALUES CLOSER TO 70 OVER THE SOUTH. THU NIGHT INTO SAT...DRY WEATHER WILL PREVAIL AS MODELS ARE IN AGREEMENT WITH SLOW PROGRESSION/TRANSITION TO A MORE ZONAL PATTERN. AS WINDS BECOME SW AND WAA INCREASES 850 MB TEMPS FCST TO CLIMB FROM 10C-12C FRI TO 15C SAT. SO...MAX TEMPS SHOULD CLIMB FROM THE MID 70S TO NEAR 80F. SUN-TUE...THE GFS ENS MEAN HAS TRENDED MORE TOWARD THE PREFERRED AND MORE CONSISTENT ECMWF WITH THE SPEED/STRENGTH OF THE MID LEVEL TROUGH. WITH DECENT HEIGHT FALLS FCST TO NEAR LAKE SUPERIOR AND OPPORTUNITY FOR GULF MOISTURE INFLOW...SCT SHRA/TSRA ARE EXPECTED SOMETIME IN THE PERIOD FROM SUN NIGHT INTO LATE MON AS THE FRONTAL BOUNDARY MOVES THROUGH. && .AVIATION (FOR THE 06Z TAF ISSUANCE)... ALTHOUGH VFR CONDITIONS WILL PREVAIL AT KCMX/KSAW THRU THIS FCST PERIOD...MVFR CONDITIONS SHOULD OCCUR WITH ANY SHRA/TSRA. SHRA/TSRA ARE CURRENTLY OCCURRING ALONG AND AHEAD OF A COLD FRONT NOW MOVING THRU NRN MN. SHRA/TSRA SHOULD BE IN THE KCMX AREA UNTIL AROUND 09Z...AND SHRA POSSIBLE TSRA SHOULD REACH KSAW BTWN 09Z-14Z AS THE COLD FRONT CONTINUES TO THE SE. PRIOR TO FROPA...INCREASING LOW-LEVEL JET WILL RESULT IN LLWS AT BOTH SITES. && .MARINE (FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)... WITH A WEAK SURFACE TROUGH MOVING THROUGH WINDS WILL GET UP TO 25 KNOTS FROM THE NORTH/NORTHWEST TONIGHT AND AGAIN IN THE WAKE OF A COLD FRONT WEDNESDAY AFTERNOON AND EVENING. HIGH PRESSURE WILL BUILD IN AFTER THAT AND KEEPS THE WINDS BELOW 20 KNOTS THROUGH THE REST OF THE PERIOD. AS THE HIGH SHIFT EAST ON SATURDAY...WINDS WILL BACK TO THE SOUTHWEST. && .MQT WATCHES/WARNINGS/ADVISORIES...NONE. && SYNOPSIS/SHORT TERM...DLG LONG TERM...JLB AVIATION...ROLFSON MARINE...DLG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 454 PM EDT TUE JUL 1 2008 MIZ001>007-009>014-084-085-021200- KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE- GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT- SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT- 454 PM EDT TUE JUL 1 2008 /354 PM CDT TUE JUL 1 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER MICHIGAN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TONIGHT THUNDERSTORMS ARE POSSIBLE ACROSS WEST AND CENTRAL UPPER MICHIGAN...MAINLY AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS ALL OF WEST AND CENTRAL UPPER MICHIGAN THROUGH WEDNESDAY. THERE IS A SLIGHT RISK SOME OF THESE STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL... MAINLY ACROSS SOUTHEAST UPPER MICHIGAN IN THE AFTERNOON. THUNDERSTORMS WILL AGAIN BE POSSIBLE SUNDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY. LSZ162-240>251-263>267-021200- LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI- BLACK RIVER TO ONTONAGON MI- ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI- UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI- EAGLE RIVER TO MANITOU ISLAND MI- MANITOU ISLAND TO POINT ISABELLE MI- POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI- LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI- MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI- GRAND MARAIS TO WHITEFISH POINT MI- LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE ROYALE NATIONAL PARK- LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER- LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI BEYOND 5NM FROM SHORE- LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER BEYOND 5NM FROM SHORE- LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF SHORE TO THE US/CANADIAN BORDER- 454 PM EDT TUE JUL 1 2008 /354 PM CDT TUE JUL 1 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR. .DAY ONE...TONIGHT THUNDERSTORMS ARE POSSIBLE TONIGHT. THERE IS A SLIGHT RISK SOME OF THE STORMS MAY BECOME SEVERE OVER WESTERN AND CENTRAL LAKE SUPERIOR...WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THE DAY WEDNESDAY ACROSS CENTRAL AND EASTERN LAKE SUPERIOR. THERE IS A SLIGHT RISK THAT SOME OF THE STORMS OVER FAR SOUTHEAST LAKE SUPERIOR MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL. THUNDERSTORMS WILL AGAIN BE POSSIBLE SUNDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. LMZ221-248-250-021200- GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI- 5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE- 454 PM EDT TUE JUL 1 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE LAKE MICHIGAN. .DAY ONE...TONIGHT THUNDERSTORMS ARE POSSIBLE LATE TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THE DAY WEDNESDAY. THERE IS A SLIGHT RISK THAT SOME OF THE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS...MAINLY IN THE AFTERNOON. THUNDERSTORMS WILL AGAIN BE POSSIBLE SUNDAY NIGHT AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. JLB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 1135 PM EDT TUE JUL 1 2008 MIZ001-020415- KEWEENAW- 1135 PM EDT TUE JUL 1 2008 ...SIGNIFICANT WEATHER ALERT FOR ISLE ROYALE UNTIL 1215 AM EDT... AT 1133 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 24 MILES EAST OF GRAND MARAIS MINNESOTA. THIS STORM WAS MOVING EAST AT 35 MPH. PEA SIZE HAIL...WINDS UP TO 35 MPH...HEAVY RAIN AND DANGEROUS CLOUD TO GROUND LIGHTNING ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... WINDIGO. STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL RADIO FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. ROLFSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 1253 AM EDT WED JUL 2 2008 MIZ001-003-020545- KEWEENAW-NORTHERN HOUGHTON- 1253 AM EDT WED JUL 2 2008 ...SIGNIFICANT WEATHER ALERT FOR HOUGHTON AND KEWEENAW COUNTIES UNTIL 145 AM EDT... AT 1249 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES NORTHWEST OF CALUMET. THIS STORM WAS MOVING EAST AT 39 MPH. HAIL UP TO ONE HALF INCH IN DIAMETER AND WINDS UP TO 35 MPH ARE POSSIBLE WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... CALUMET. MOHAWK. PHOENIX. GAY. GRATIOT LAKE. BETSY. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. ROLFSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 110 AM EDT WED JUL 2 2008 MIZ001-020600- KEWEENAW- 110 AM EDT WED JUL 2 2008 ...SIGNIFICANT WEATHER ALERT FOR KEWEENAW COUNTY UNTIL 200 AM EDT... AT 106 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR EAGLE HARBOR. THIS STORM WAS MOVING EAST AT 40 MPH. HAIL UP TO ONE HALF INCH IN DIAMETER AND WINDS UP TO 40 MPH ARE POSSIBLE WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... DELAWARE. LAC LA BELLE. COPPER HARBOR. KEWEENAW POINT. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. ROLFSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 139 AM EDT WED JUL 2 2008 MIZ002-003-084-020630- NORTHERN HOUGHTON-ONTONAGON-SOUTHERN HOUGHTON- 139 AM EDT WED JUL 2 2008 ...SIGNIFICANT WEATHER ALERT FOR HOUGHTON AND ONTONAGON COUNTIES UNTIL 230 AM EDT... AT 136 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ONTONAGON. THIS STORM WAS MOVING EAST AT 40 MPH. ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 45 MPH ARE POSSIBLE WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... ONTONAGON. GREENLAND. WINONA. TWIN LAKES. ALSTON. TAPIOLA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. ROLFSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 221 AM EDT WED JUL 2 2008 MIZ002-009-020700- GOGEBIC-ONTONAGON- 121 AM CDT WED JUL 2 2008 ...SIGNIFICANT WEATHER ALERT FOR GOGEBIC AND ONTONAGON COUNTIES UNTIL 200 AM CDT/300 AM EDT/... AT 118 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 16 MILES NORTHWEST OF IRONWOOD. THIS STORM WAS MOVING EAST AT 45 MPH. ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 45 MPH ARE POSSIBLE WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... LITTLE GIRLS POINT. COPPER PEAK. BESSEMER. THOMASTON. CLARK LAKE. MERRIWEATHER. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. ROLFSON
The Marquette radar (KMQT), 170 km away, was scanning. The volume nearest the first event began at 07:26 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123727.